Skip to main content
main-content
Top

23-05-2010 | Cardiology | Article

Very late DES thrombosis linked to epileptic seizure

Abstract

Free abstract

MedWire News: Epileptic seizures may induce very late stent thrombosis, suggests a case study published in the Journal of Thrombosis and Thrombolysis.

The relationship between coronary artery disease and epileptic seizures is not well established, note Roberto Bonmassari and colleagues from St Chiara Hospital in Trento, Italy.

However, two case studies have recently documented patients without known cardiovascular disease who experienced convulsive tonic–clonic (CTC) seizures followed by myocardial infarction with evidence of atherosclerotic plaque rupture.

Bonmassari et al now report the outcome of a 51-year-old man who experienced CTC seizure and very late stent thrombosis in close conjunction.

The patient originally underwent bare mental stent implantation in the left descending coronary artery in 2002 for anterior non-ST elevation myocardial infarction and underwent a second procedure with a drug-eluting stent (DES) 1 year later for severe stenosis of the right coronary artery.

In 2008, the patient experienced CTC seizures and although his original echocardiogram was normal, an hour later he reported chest pain and a second test revealed ST-elevation in the inferior leads.

The patient was treated with low molecular weight heparin and emergency catheterization within 2 hours, revealing stent thrombosis within the right coronary artery stent. Thrombus aspiration achieved patency and there was complete resolution of symptoms.

However, due to computed tomography evidence of cerebral hemorrhage, anti-aggregant therapy was contraindicated and the patient was discharged on aspirin and fenobarbital, with plans for future neurosurgery.

Bonmassari et al note that CTC seizures can cause massive elevations of plasma epinephrine and norepinephrine, as well as apnea and catecholamine-mediated effects, which could lead to myocardial ischemia.

While acknowledging reports that around 1% of patients with a DES will develop stent thrombosis even 4 years after stenting, the team concludes: “However, a very late stent thrombosis occurring 5 years after the index procedure is a rare event, and is probably linked to epileptic CTC seizures in our case.”

MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2010

By Lynda Williams

Related topics